Misuse of topical corticosteroids on facial skin

  • Sadaf Fasih Shahida Islam Medical College, Lodhran, Pakistan
  • Asad Bilal Arif Shahida Islam Medical College, Lodhran, Pakistan
  • Ali Amar Department of Dermatology, PAF Hospital, Jacobabad, Pakistan
  • Mazhar ul Haque Department of Anatomy, Shahida Islam Medical College, Lodhran, Pakistan
  • Farheen Hameed Department of Pharmacology, Al-Tibri Medical College, Karachi, Pakistan
  • Jawed Iqbal Department of Biochemistry, Watim Medical College, Rawalpindi, Pakistan
Keywords: Topical, Corticosteroids, Misuse, Adverse effects, Topical steroid dependent face, TSDF, Acne, Melasma

Abstract

Background: Topical corticosteroids are being misused all over the world due to their easy availability leading to various adverse-affects. This study was conducted to assess the magnitude of the problem and side-effects of topical corticosteroids application over the face. Methodology: This is a hospital based cross-sectional descriptive study was conducted at Shahida Islam Teaching Hospital and Medical Complex, Lodhran, over a period of 6 months from Jun to Nov 2018. The inclusion and exclusion criterion were defined and patients were questioned on a structurally designed preformed questionnaire and examined clinically. The data was processed using SPSS-20. Results: A total of 220 patients were included in the study, out of which 160 patients were females. Age of the patients ranged from 8 to 40 years. Most of the patients (84, 38.2%) applied steroid only for fairness while others used it for the treatment of acne, melasma, tinea and other dermatoses. Most of the patients (168, 78%) used steroids on the advice of non-doctors. Multiple adverse effects like erythema, burning, itching, telangiectasia, hypertrichosis, tinea incognito, photosensitivity and skin atrophy were noted. Among those who developed side effects, 98 (44.5%) patients developed Topical Steroid Dependent Face (TSDF). Conclusion: Topical corticosteroids are misused most commonly for fairness and other skin conditions by doctors and non-doctors without proper consultation by dermatologists. Stronger regulations and more stringent policies for the manufacture and sale of over the counter drugs are recommended. Public awareness can help to address the problem.

Pak J Physiol 2020;16(3):11–3

References

Sulzberger MB, Witten VH. The effect of topically applied compound F in selected dermatoses. J Invest Dermatol 1952;19:101–2.

Al-Dhalimi MA, Aljawahiry N. Misuse of topical corticosteroids: A clinical study in an Iraqi hospital. East Mediterr Health J 2006;12:847–51.

Manchanda K, Mohanty S, Rohatgi PC. Misuse of topical corticosteroids over face: A clinical study. Indian Dermatol Online J 2017;8:186–91.

Jha AK, Sinha R, Prasad S. Misuse of topical corticosteroids on the face: A cross-sectional study among dermatology outpatients. Indian Dermatol Online J 2016;7:259–63.

Saraswat A, Lahiri K, Chatterjee M, Barua S, Coondoo A, Mittal A, et al. Topical corticosteroid abuse on the face: A prospective, multicentric study of dermatology outpatients. Indian J Dermatol Venereol Leprol 2011;77:160–6.

Lahiri K, Coondoo A. Topical Steroid Damaged/Dependent Face (TSDF): An entity of cutaneous pharmacodependence. Indian J Dermatol 2016;61:265–72.

Mahe A, Ly F, Aymard G, Dangou JM. Skin diseases associated with cosmetic use of bleaching products in women from Dakar, Senegal. Br J Dermatol 2003;148:493–500.

Lu H, Xiau T, Lu B, Dong D, Yu D, Wei H, et al. Facial corticosteroid addictive dermatitis in Guiyang city China. Clin Exp Dermatol 2010;35:618–21.

Nagesh TS, Akhilesh A. Topical steroid awareness and abuse: A prospective study among dermatology outpatients. Indian J Dermatol 2016;61:618–21.

Pal D, Biswas P, Das S, De A, Sharma N, Ansari A. Topical Steroid Damaged/Dependent Face (TSDF): A study from a tertiary care hospital in Eastern India. Indian J Dermatol 2018;63:375–9.

Ashique KT, Chandrasekhar D. Role of clinical Pharmacist in cosmeto-vigilence of misuse and abuse of topical corticosteroids. Indian J Dermatol 2017;62:213.

Shaheen S, Shahbaz A, Maqbool N, Shaheen JA. Use of topical corticosteroids and mixed creams over the face among female medical students of Quaid-e-Azam Medical College, Bahawalpur. J Pak Assoc Dermatol 2020:30(1):143–50.

Downloads

Download data is not yet available.
Published
2020-09-30
How to Cite
1.
Fasih S, Arif A, Amar A, Haque M, Hameed F, Iqbal J. Misuse of topical corticosteroids on facial skin. PJP [Internet]. 30Sep.2020 [cited 11Apr.2021];16(3):11-3. Available from: http://pjp.pps.org.pk/index.php/PJP/article/view/1239

Most read articles by the same author(s)